Alert archive / Nevada / Wind Advisories in 2020
Wind Advisory 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Jan 16, 2020, 9:06 PM PST for 4 counties in Nevada. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2020, 9:06 PM PST (05:06 UTC)
- Expired
- Jan 17, 2020, 3:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Las Vegas, NV
Counties Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 215 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2415 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773 WWUS75 KVEF 170506 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 906 PM PST Thu Jan 16 2020 NVZ014-171100- /O.EXP.KVEF.HW.W.0001.000000T0000Z-200117T0500Z/ /O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 906 PM PST Thu Jan 16 2020 ...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY... ...HIGH WIND WARNING HAS EXPIRED... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Esmeralda and Central Nye County. * WHEN...Until 3 AM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ015-017-171100- /O.EXP.KVEF.WI.Y.0004.000000T0000Z-200117T0500Z/ /O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/ Lincoln County-Western Clark and Southern Nye County- Including Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 906 PM PST Thu Jan 16 2020 ...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Lincoln County and Western Clark and Southern Nye County. * WHEN...Until 3 AM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ520>522-170615- /O.EXP.KVEF.WI.Y.0004.000000T0000Z-200117T0500Z/ Owens Valley-White Mountains of Inyo County- Death Valley National Park- Including Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, and Shoshone 906 PM PST Thu Jan 16 2020 ...WIND ADVISORY HAS EXPIRED... Winds across Inyo County will continue to diminish. The Wind Advisory has been allowed to expire. $$ NVZ019-171100- /O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/ Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 906 PM PST Thu Jan 16 2020 ...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph possible overnight along the northeast slopes of the Spring Mountains and within Red Rock Canyon. * WHERE...Spring Mountains-Red Rock Canyon. * WHEN...Until 3 AM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
2 follow-up statements
201 WWUS75 KVEF 170828 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1228 AM PST Fri Jan 17 2020 CAZ519-520-171100- /O.NEW.KVEF.HW.W.0002.200117T0828Z-200117T1100Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 1228 AM PST Fri Jan 17 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 3 AM PST EARLY THIS MORNING... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph. * WHERE...Eastern Sierra Slopes and Owens Valley primarily south of Olancha. * WHEN...Until 3 AM PST early this morning. Wind gusts are expected to decrease to less than 40 mph after 3 AM PST. * IMPACTS...Travel will be hazardous, especially for high profile vehicles. * ADDITIONAL DETAILS...CHP reported that a big rig was blown over near Coso Junction. Travel on Highway 395 is closed to high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extreme caution if you must drive. && $$ NVZ014-015-017-019-171100- /O.CON.KVEF.WI.Y.0005.000000T0000Z-200117T1100Z/ Esmeralda and Central Nye County-Lincoln County- Western Clark and Southern Nye County-Spring Mountains- Red Rock Canyon- Including Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, and Red Rock Canyon 1228 AM PST Fri Jan 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST EARLY THIS MORNING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph possible overnight along the northeast slopes of the Spring Mountains and within Red Rock Canyon. * WHERE...Spring Mountains-Red Rock Canyon. * WHEN...Until 3 AM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
078 WWUS75 KVEF 171055 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 255 AM PST Fri Jan 17 2020 CAZ519-520-171200- /O.EXP.KVEF.HW.W.0002.000000T0000Z-200117T1100Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 255 AM PST Fri Jan 17 2020 ...HIGH WIND WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING... Automated wind sensors indicated winds had decreased below 40 mph in the southern part of the Owens Valley. Speeds will continue trending downward and no longer pose a significant threat. The High Wind Warning will expire on schedule at 3 AM PST. $$ NVZ014-015-017-019-171200- /O.EXP.KVEF.WI.Y.0005.000000T0000Z-200117T1100Z/ Esmeralda and Central Nye County-Lincoln County- Western Clark and Southern Nye County-Spring Mountains- Red Rock Canyon- Including Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, and Red Rock Canyon 255 AM PST Fri Jan 17 2020 ...WIND ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS MORNING... Wind speeds were trending downward across southern Nevada and will continue to decrease below 30 mph before sunrise. The Wind Advisory will expire on schedule at 3 AM PST. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 16, 3:34 PM PST, 5 hours 32 minutes earlier.
Area forecast discussion, Jan 16, 3:34 PM PST, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 334 PM PST Thu Jan 16 2020 .SYNOPSIS...A fast moving system will impact the area through tonight with gusty winds and mountain snow showers ending by daybreak Friday. High pressure takes control for the weekend, with north breezes lingering down the Colorado River Valley. Next week, another round of unsettled weather looks possible. && .SHORT TERM...through Friday. Forecast shaping up about as expected so far. Axis of sharp, upper-level trough coming onto the California shore, with plume of moisture and upper-level lift aimed at the central and northern Sierra Nevada, slowly sinking southward. Fairly widespread gusts of 35 to 50 MPH have developed in the Wind Advisory/Warnings areas, though the higher speeds have been a bit slower to develop than some of the high res guidance might have indicated earlier. Nonetheless, as gradients continue to tighten and pressure falls start occuring in central/northern Nevada, would expect gusts to continue to increase this evening, then begin shifting eastward into Utah tonight. Precipitation amounts are relatively unchanged, with the Sierra Nevada above 5,000 feet taking most of the snow, with a quick trace or inch or two spilling over into the Owens Valley. One feature that has been becoming clearer involves increase potential in the Spring Mountains. A plume of low level moisture will eject over the region quickly tonight, creating a couple hour window for Spring Mountain snow overnight tonight, perhaps laying down a quick few inches. Winds decrease after midnight tonight, with cooler temperatures for most of the area and north winds increasing down the Colorado River Valley for Friday. .LONG TERM...Saturday through Thursday. Medium-range models still continuing to advertise an unsettled midweek next week. A weekend ridge will first be broken down by a weak southern stream trough ejecting over the area, likely bringing abundant high clouds with it. A more defined/deeper trough is then expected to dig down the coast, then move east across the region Tuesday through Wednesday, bringing another round of wind and Sierra snow with it. && .AVIATION...For McCarran...For the rest of the daylight hours today, minimal impacts are expected for the McCarran terminal. However, an approaching storm system will result in LLWS concerns for airspace over the Sierra and turbulence issues for most western approaches. PIREPS are recommended through the TAF period as a result. Winds are expected to shift to initially the southeast briefly this evening, then prevail out of the south-southwest moving into the overnight hours. Wind gusts are expected to increase up to potentially as high as 30 kts, especially after 10PM. Still believe the prevailing direction should stay west of south throughout the majority of the overnight hours but speeds will stay elevated through at least 12Z. Can't rule out a sprinkle but only included VCSH in the TAF since this shouldn't be an impact. Ceilings will also briefly fall to around 8kft overnight but return to all clear visual approaches after 12Z. For the rest of southern Nevada, northwest Arizona and southeast California...Main concerns this TAF period will be at KBIH/KVGT/KHND as a passing storm system complicates flight conditions through 12Z tomorrow. KBIH winds are expected to increase continue out of the south, reaching as high as 40 kts. A quick opportunity for snow showers and lowered ceilings aob 3kft is possible after 03Z this evening. KVGT/KHND will also be dealing with gusty south and southwest winds later in the evening (after 05Z) and ceilings lowering to 8kft. Winds should subside for the most part after 12Z. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Steele AVIATION.....TB3 For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jan 16, 8:29 PM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
829 PM PST THU JAN 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM NON-TSTM WND GST 5 NW INDEPENDENCE 36.85N 118.26W
01/16/2020 M63 MPH INYO CA MESONET
OAK CREEK RAWS REPORTED A PEAK WIND GUST OF
63 MPH.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.